Radiation Cystitis – An Undesirable Potential Side Effect of Radiation Therapy
I was recently made aware of an unexpected, undesirable side effect of prostate cancer radiation therapy called radiation cystitis which first occurred more than ten years after radiation treatment. This can be caused by the incidental irradiation of the bladder during radiation therapy for prostate cancer. Radiation cystitis is characterized by blood in the urine (hematuria) and can manifest itself from 2 months to greater than ten years after treatment. A teaspoon of blood can easily color the urine but more significant amounts of blood can be a sign of more serious conditions including bladder cancer. Radiation treatment of the pelvic area can cause inflammatory changes in bladder tissue and its vasculature. This particular patient suddenly encountered heavy bleeding for several hours during urination. Eventually he could not urinate at all due to blood clot blockage which was accompanied by severe abdominal pain. He had to undergo catherization and his bladder was irrigated to flush out any clots. A subsequent CT scan and cystoscopy revealed bladder vascular changes but showed no pathological evidence of bladder cancer. There are a number of possible treatments for radiation cystitis including hyperbaric (greater than atmospheric pressure) oxygen therapy consisting of significant number of daily treatments. Useful links providing additional information include: a) an overall review of radiation cystitis; b) a series of testimonials from actual patients; c) a urology textbook review of radiation cystitis. Unfortunately, I could not find any reviews suitable for the layman. In summary, any unusual bleeding upon urination after radiation therapy should be discussed with your health care provider to differentiate mild causes from more serious ones.